A drug allergy happens
when you have a harmful reaction to a medicine you use. Your body's
immune system fights back by setting off an
allergic reaction. Most drug allergies are mild, and
the symptoms go away within a few days after you stop using the medicine. But
some drug allergies can be very serious.
Some drug allergies go
away with time. But after you have an allergic reaction to a drug, you will
probably always be allergic to that drug. You can also be allergic to other
drugs that are like it.
A drug allergy is one type of harmful, or
adverse, drug reaction. There are other kinds of adverse drug reactions. Symptoms and treatments of different kinds of adverse
reactions vary. So your doctor will want to find out if you have a true drug
allergy or if you have another type of bad reaction that isn't as
The symptoms of a drug
allergy can range from mild to very serious. Most of the time they appear within 1 to 72 hours. They include:
Any medicine can cause an allergic reaction. A few of the most common
If you are allergic to one medicine, you may be allergic
to others like it. For example, if you are allergic to penicillin, there is a chance that you may also
be allergic to similar medicines, such as amoxicillin.
Your doctor will
diagnose a drug allergy by asking you questions about the medicines you take
and about any medicines you have taken in the recent past. Your doctor will
also ask about your past health and your symptoms. He or she will do a physical
If this doesn't tell your doctor whether you have a drug
allergy, then he or she may do skin tests. Or your doctor may have you take
small doses of a medicine to see if you have a reaction.
Inject epinephrine into the thigh muscle if you have signs of a severe allergic reaction, such as trouble breathing, having hives all over your body, or feeling faint. Call 911 right away.
In the emergency room you may also get medicines, such as
Call your doctor right away if you have hives, itching, swelling, belly pain, nausea, or vomiting after you take a medicine.
If you have a mild
over-the-counter (OTC) antihistamines may help your
symptoms. Mild symptoms
include sneezing or an itchy or runny nose; an itchy mouth; a few hives or mild itching; and mild nausea or stomach
discomfort. You may need prescription medicine if OTC antihistamines don't help or if you
have problems with side effects, such as drowsiness. Not all OTC antihistamines cause drowsiness.
The best thing you can do for
a drug allergy is to stop taking the medicine that causes it. Talk to your doctor to see if you can take another type of
If you can't change your medicine, your doctor may try a
method called desensitization. This means that you will start to take small
amounts of the medicine that caused your reaction. Under your doctor's supervision, you will then slowly
increase how much you take. This lets your immune system "get used to" the
medicine. After this, you may no longer have an allergic reaction.
If you have severe drug allergies, your doctor may give you an epinephrine auto-injector as part of an Anaphylaxis Action Plan. Your doctor will teach you how to use it. If you have a serious allergic reaction, you
may need to give yourself the shot and get emergency medical treatment.
Be sure to wear a
medical alert bracelet or other jewelry that lists your drug allergies. If you
are in an emergency, this can save your life.
To take care of yourself at home:
If you do have a mild reaction, take steps to relieve symptoms such as itching. Take cool showers, or apply cool compresses. Wear light clothing that doesn't bother your skin. Stay away from strong soaps and detergents, which can make itching worse.
Health Tools help you make wise health decisions or take action to improve your health.
Learning about drug allergies:
Other Works ConsultedBaldwin JL, Speck AL (2015). Drug allergies. In EG Nabel et al., eds., Scientific American Medicine, section 3, chap. 9. Hamilton, ON: BC Decker. http://www.sciammedicine.com/sciammedicine/secured/htmlReader.action?readerFlag=chapt&partId=part01&chapId=1127. Accessed February 26, 2015.Celik G, et al. (2009). Drug allergy. In NF Adkinson Jr et al., eds. Middleton's Allergy Principles and Practice, 7th ed., vol. 1, pp. 1205–1226. Philadelphia: Mosby Elsevier.Chan M (2015). Drug hypersensitivity reactions. In ET Bope et al., eds., Conn's Current Therapy 2015, pp. 66–72. Philadelphia: Saunders.Hooper DC, et al. (2015). Treatment and prophylaxis of bacterial infections. In DL Kasper et al., eds., Harrison's Principles of Internal Medicine, 19th ed., vol. 2, pp. 930–946. New York: McGraw-Hill Education.
Joint Task Force on Practice Parameters (2010). Drug allergy: An updated practice parameter. Annals of Allergy, Asthma, and Immunology, 105: e1–e78.Lieberman P, et al. (2010). The diagnosis and management of anaphylaxis practice parameter: 2010 update. Journal of Allergy and Clinical Immunology, 126(3): 477–480. DOI: 10.1016/j.jaci.2010.06.022. Accessed February 7, 2014.Shinkai K, et al. (2015). Cutaneous drug reactions. In DL Kasper et al., eds., Harrison's Principles of Internal Medicine, 19th ed., vol. 1, pp. 377–385. New York: McGraw-Hill Education.
ByHealthwise StaffPrimary Medical ReviewerAdam Husney, MD - Family MedicineE. Gregory Thompson, MD - Internal MedicineSpecialist Medical ReviewerRohit K Katial, MD - Allergy and Immunology
Current as ofFebruary 12, 2016
Current as of:
February 12, 2016
Adam Husney, MD - Family Medicine & E. Gregory Thompson, MD - Internal Medicine & Rohit K Katial, MD - Allergy and Immunology
To learn more about Healthwise, visit Healthwise.org.
© 1995-2016 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Last modified on: 23 August 2016